Encephalopathy Induced by Preventive Administration of Acyclovir in a Man with Symptomatic Multiple Myeloma and Renal Dysfunction
Authors Sugimoto K, Kenzaka T, Sugimoto R, Kitao A, Akita H
Received 10 November 2020
Accepted for publication 26 January 2021
Published 11 February 2021 Volume 2021:14 Pages 413—417
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 2
Editor who approved publication: Dr Scott Fraser
Kazuma Sugimoto,1 Tsuneaki Kenzaka,1,2 Ryu Sugimoto,1 Akihito Kitao,3 Hozuka Akita1
1Department of Internal Medicine, Hyogo Prefectural Tamba Medical Center, Tamba, Hyogo, Japan; 2Division of Community Medicine and Career Development, Kobe University Graduate School of Medicine, Kobe, Hyogo, Japan; 3Division of Medical Oncology/Hematology, Kobe University Graduate School of Medicine, Kobe, Hyogo, Japan
Correspondence: Tsuneaki Kenzaka
Division of Community Medicine and Career Development, Kobe University Graduate School of Medicine, 2-1-5, Arata-cho, Hyogo-ku, Kobe, Hyogo, 652-0032, Japan
Tel +81 78 382 6732
Fax +81 78 382 6283
Background: Acyclovir (ACV) neurotoxicity is a neuropsychiatric condition induced by the anti-herpetic drugs ACV and valacyclovir (VACV). It is presumed that elevated blood levels of ACV and its metabolite 9-carboxymethoxymethylguanine are involved in the development of ACV-induced encephalopathy; age and renal dysfunction are risk factors. Here, we report a case of encephalopathy caused by the administration of VACV for herpes zoster prophylaxis in a patient with renal dysfunction owing to multiple myeloma.
Case Presentation: Renal dysfunction was diagnosed in a 70-year-old man visiting our hospital for a medical checkup. His creatinine clearance rate was 8 mL/min. He was diagnosed with symptomatic multiple myeloma, and bortezomib/dexamethasone (BD) therapy for multiple myeloma and VACV for herpes zoster prophylaxis were initiated. We administered 500 mg/day of VACV three times a week, a lower dosage than recommended, after adjusting for his renal impairment. His renal function was monitored twice per week during therapy. During the second course of BD therapy, 6 weeks after starting treatment, he was hospitalized owing to impaired consciousness (Glasgow Coma Scale score: E2, V4, M4), and his BD and VACV therapy were suspended. Brain magnetic resonance imaging and cerebrospinal fluid analysis showed no abnormalities. Three days after discontinuing BD and VACV therapy, his consciousness recovered completely, and impaired consciousness did not recur after resuming BD therapy. His clinical diagnosis was thus ACV-induced encephalopathy.
Conclusion: VACV is often prescribed to patients with multiple myeloma receiving BD therapy to prevent herpes zoster. ACV-induced encephalopathy is commonly observed in patients with renal dysfunction; especially among patients with multiple myeloma with Bence–Jones proteinuria, renal tubules are easily damaged and plasma ACV concentrations are likely to increase and induce ACV-induced encephalopathy. Careful monitoring of the level of consciousness is necessary during preventive ACV therapy in patients with renal dysfunction.
Keywords: acyclovir neurotoxicity, valacyclovir, herpes zoster, Bence–Jones proteinuria
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]